Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 236, NWS Des Moines, IA

October 4, 20136 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2013, 2:08 AM CDT for 6 counties in Iowa. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2013, 2:08 AM CDT (07:08 UTC)
Expired
Oct 4, 2013, 3:15 AM CDT
In force
67 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Madison County, IA, Polk County, IA, Story County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 2:20 AM CDTHAIL 0.75Dallas Center, IA50 MPH WIND GUSTS TOO. REPORT VIA SOCIAL MEDIA.
Oct 4, 3:00 AM CDTHAIL 0.882 Ese Huxley, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 8:16 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS53 KDMX 040708
SVRDMX
IAC015-049-121-153-169-181-040815-
/O.NEW.KDMX.SV.W.0236.131004T0708Z-131004T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
208 AM CDT FRI OCT 4 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN CENTRAL IOWA...
  DALLAS COUNTY IN CENTRAL IOWA...
  NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  POLK COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN STORY COUNTY IN CENTRAL IOWA...
  WESTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 315 AM CDT

* AT 205 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHWEST OF OGDEN TO 6 MILES NORTHWEST OF
  DALLAS CENTER TO 9 MILES WEST OF WINTERSET...AND MOVING EAST AT 35
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DES MOINES...INDIANOLA...ADEL...DALLAS CENTER...DE SOTO...
  WINTERSET...WOODWARD...WAUKEE...MADRID...GRIMES...CLIVE...
  URBANDALE...WEST DES MOINES...POLK CITY...JOHNSTON...WINDSOR
  HEIGHTS...NORWALK...ANKENY...HUXLEY AND PLEASANT HILL.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 142.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 49 AND 112.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4129 9422 4173 9422 4186 9419 4186 9417
      4197 9417 4202 9350 4174 9347 4121 9355
TIME...MOT...LOC 0708Z 271DEG 30KT 4195 9408 4174 9405
          4129 9415

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
6 follow-up statements
961 
WWUS53 KDMX 040722
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
222 AM CDT FRI OCT 4 2013

IAC015-049-121-153-169-181-040815-
/O.CON.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
WARREN IA-STORY IA-POLK IA-MADISON IA-BOONE IA-DALLAS IA-
222 AM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DALLAS...
SOUTHERN BOONE...NORTHEASTERN MADISON...POLK...SOUTHWESTERN STORY AND
NORTHWESTERN WARREN COUNTIES UNTIL 315 AM CDT...

AT 219 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF OGDEN TO 5 MILES NORTH OF DALLAS
CENTER TO WINTERSET...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...INDIANOLA...WOODWARD...WAUKEE...MADRID...GRIMES...
CLIVE...WEST DES MOINES...URBANDALE...POLK CITY...WINDSOR HEIGHTS...
JOHNSTON...NORWALK...ANKENY...HUXLEY...PLEASANT HILL...PATTERSON...
GRANGER...LUTHER AND BEVINGTON.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 105 AND 142.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 53 AND 112.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4137 9410 4173 9413 4186 9412 4198 9404
      4202 9350 4174 9347 4125 9354
TIME...MOT...LOC 0722Z 271DEG 30KT 4194 9397 4176 9392
          4136 9393

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
324 
WWUS53 KDMX 040737
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
237 AM CDT FRI OCT 4 2013

IAC015-049-121-153-169-181-040815-
/O.CON.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
WARREN IA-STORY IA-POLK IA-MADISON IA-BOONE IA-DALLAS IA-
237 AM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DALLAS...SOUTHEASTERN BOONE...NORTHEASTERN MADISON...POLK...
SOUTHWESTERN STORY AND NORTHWESTERN WARREN COUNTIES UNTIL 315 AM
CDT...

AT 233 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MADRID TO POLK CITY TO 9 MILES SOUTHWEST OF NORWALK...
AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...INDIANOLA...POLK CITY...WINDSOR HEIGHTS...JOHNSTON...
NORWALK...ANKENY...HUXLEY...PLEASANT HILL...SAYLORVILLE LAKE...
SHELDAHL...DES MOINES INT AIRPORT...SLATER...SPRING HILL...
SAYLORVILLE...KELLEY...ALLEMAN...AMES AIRPORT...ANKENY AIRPORT AND
ELKHART.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 113 AND 142.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 60 AND 112.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4132 9353 4144 9393 4171 9401 4187 9401
      4199 9391 4202 9350 4174 9347
TIME...MOT...LOC 0737Z 271DEG 30KT 4194 9380 4176 9375
          4139 9375

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
133 
WWUS53 KDMX 040739
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
239 AM CDT FRI OCT 4 2013

IAC121-181-040749-
/O.CAN.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
WARREN IA-MADISON IA-
239 AM CDT FRI OCT 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON AND
NORTHWESTERN WARREN COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED
ACROSS THE WARNED AREA.

LAT...LON 4171 9401 4187 9401 4199 9391 4202 9350
      4174 9347 4151 9350 4151 9379 4151 9380
      4151 9389
TIME...MOT...LOC 0739Z 271DEG 30KT 4194 9378 4176 9373
          4139 9373

$$

IAC015-049-153-169-040815-
/O.CON.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
STORY IA-POLK IA-BOONE IA-DALLAS IA-
239 AM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DALLAS...SOUTHEASTERN BOONE...POLK AND SOUTHWESTERN STORY COUNTIES
UNTIL 315 AM CDT...

AT 237 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MADRID TO POLK CITY TO 8 MILES SOUTHWEST OF NORWALK...
AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...JOHNSTON...ANKENY...HUXLEY...PLEASANT HILL...SHELDAHL...
DES MOINES INT AIRPORT...SLATER...SAYLORVILLE...KELLEY...ALLEMAN...
AMES AIRPORT...ANKENY AIRPORT...ELKHART AND CAMBRIDGE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 116 AND 142.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 68 AND 112.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4171 9401 4187 9401 4199 9391 4202 9350
      4174 9347 4151 9350 4151 9379 4151 9380
      4151 9389
TIME...MOT...LOC 0739Z 271DEG 30KT 4194 9378 4176 9373
          4139 9373

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
385 
WWUS53 KDMX 040750
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
250 AM CDT FRI OCT 4 2013

IAC049-040800-
/O.CAN.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
DALLAS IA-
250 AM CDT FRI OCT 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DALLAS COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4153 9376 4172 9380 4189 9380 4193 9376
      4195 9349 4174 9347 4151 9350
TIME...MOT...LOC 0750Z 271DEG 30KT 4190 9363 4175 9356
          4154 9359

$$

IAC015-153-169-040815-
/O.CON.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
STORY IA-POLK IA-BOONE IA-
250 AM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BOONE...WESTERN POLK AND SOUTHWESTERN STORY COUNTIES UNTIL 315 AM
CDT...

AT 247 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HUXLEY TO ANKENY TO DES MOINES...AND MOVING EAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HUXLEY...PLEASANT HILL...ELKHART AND CAMBRIDGE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 123 AND 142.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 72 AND 107.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4153 9376 4172 9380 4189 9380 4193 9376
      4195 9349 4174 9347 4151 9350
TIME...MOT...LOC 0750Z 271DEG 30KT 4190 9363 4175 9356
          4154 9359

HAIL...0.75IN
WIND...60MPH

$$

BEERENDS
562 
WWUS53 KDMX 040758
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
258 AM CDT FRI OCT 4 2013

IAC015-040808-
/O.CAN.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
BOONE IA-
258 AM CDT FRI OCT 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOONE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.

LAT...LON 4153 9370 4172 9365 4187 9368 4191 9369
      4195 9349 4174 9347 4151 9350
TIME...MOT...LOC 0758Z 271DEG 30KT 4190 9354 4175 9347
          4154 9350

$$

IAC153-169-040815-
/O.CON.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
STORY IA-POLK IA-
258 AM CDT FRI OCT 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL POLK
AND SOUTHWESTERN STORY COUNTIES UNTIL 315 AM CDT...

AT 256 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HUXLEY TO BONDURANT TO CARLISLE...AND MOVING EAST AT
35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN POLK AND SOUTHERN STORY COUNTIES.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 133 AND 142.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 107.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 5 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4153 9370 4172 9365 4187 9368 4191 9369
      4195 9349 4174 9347 4151 9350
TIME...MOT...LOC 0758Z 271DEG 30KT 4190 9354 4175 9347
          4154 9350

HAIL...0.75IN
WIND...60MPH

$$

BEERENDS
475 
WWUS53 KDMX 040811
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
311 AM CDT FRI OCT 4 2013

IAC153-169-040821-
/O.EXP.KDMX.SV.W.0236.000000T0000Z-131004T0815Z/
STORY IA-POLK IA-
311 AM CDT FRI OCT 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK AND SOUTHWESTERN
STORY COUNTIES WILL EXPIRE AT 315 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT.

LAT...LON 4153 9370 4172 9365 4187 9368 4191 9369
      4195 9349 4174 9347 4151 9350
TIME...MOT...LOC 0811Z 271DEG 30KT 4190 9339 4175 9332
          4154 9336

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 12:29 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 4, 12:29 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1229 AM CDT FRI OCT 4 2013

.SHORT TERM.../TONIGHT/...
ISSUED AT 339 PM CDT THU OCT 3 2013

FORECAST CONCERN IS TIMING OF CONVECTION TO REDEVELOPING THIS
EVENING INTO THE EARLY MORNING HOURS FRIDAY. WARM FRONT HAS SURGED
INTO NORTHERN IOWA AND EXTENDS SOUTHWESTWARD INTO EAST-CENTRAL
NEBRASKA AND LOOKS TO BECOME QUASI-STATIONARY THROUGH THE
OVERNIGHT HOURS.

SOME PARTIAL CLEARING OVER WEST-CENTRAL TO SOUTHWEST IOWA WILL HELP
DESTABILIZE THE ATMOSPHERE THE REMAINDER OF THE AFTERNOON. RAP13
SHOWING SURFACE INSTABILITY INCREASING TO 1000-1500 J/KG BY 00Z
FRIDAY AND MLCAPE TO 500-1000 J/KG OVER THE WESTERN PORTIONS OF THE
FORECAST AREA...BUT REMAINS CAPPED AT THE MOMENT. THE HI-RES MODELS
(03.15Z HOPWRF...03.12Z NMM-ARW-EAST WRF) DEPICTING CONVECTION TO
REDEVELOP PAST 00Z FRIDAY OVER NORTHERN HALF OF IOWA...GENERALLY
ALONG AND NORTH OF INTERSTATE 80. FAIRLY STEEP LOW LEVEL LAPSE RATES
OVER THE WEST LATE THIS AFTERNOON/EARLY EVENING AND 0-1KM AND 0-3KM
SHEAR VALUES INCREASE TO 15 KNOTS AND OVER 30 KNOTS RESPECTIVELY.
POTENTIAL THERE FOR A SHORT WINDOW OF SURFACE BASED STORMS EARLY
THIS EVENING OVER THE WESTERN SECTIONS OF THE FORECAST AREA.

MOISTURE TRANSPORT CONTINUES TO INCREASE THIS EVENING ALONG WITH
MID-LEVEL THETA-E ADVECTION AND LLJ. WARM LAYER CLOUD DEPTHS NEAR
12000 FEET AND PRECIPITABLE WATER VALUES AROUND 1.50 INCHES...SO
HEAVY RAIN IS CERTAINLY POSSIBLE OVER NORTHERN SECTIONS OF THE
FORECAST AREA. HAVE HIGHEST POPS GOING ACROSS NORTHERN PORTIONS OF
THE FORECAST AREA TONIGHT.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 339 PM CDT THU OCT 3 2013

PRIMARY...AND REALLY ONLY...FOCUS THROUGH THIS PERIOD WILL BE
SENSIBLE WEATHER REFLECTIONS OF APPROACHING ROCKIES LONG WAVE
TROUGH. ONLY SLIGHTLY ELEVATED MCS...STILL ROOTED FAIRLY LOW...WILL
LIKELY BE ONGOING SOMEWHERE OVER IA FRI MORNING DRIVEN BY H85/7
THETA-E ADVECTION. FORCING ALSO SHOWS UP WITH A FEW BAROCLINIC
ZONES ALONG 305K ISENT SURFACE. HOW RESULTANT SYNOPTIC AND
MESOSCALE BOUNDARIES PLAY OUT LATER AFTER TYPICAL DIURNAL WARM
ADVECTION WEAKENING WILL BE KEY TO SEVERE WEATHER POTENTIAL LATER
IN THE DAY.

12Z ECMWF AND GFS ARE BOTH NOW IN GOOD AGREEMENT WITH SURFACE LOW
TRACK...BUT DIFFER ON LATITUDINAL EXTENT OF ASSOCIATED WARM FRONT.
ECMWF STALLS FRONT ROUGHLY ALONG HIGHWAY 20 WHILE GFS...NAM AND
SEVERAL HI RES MODELS SUGGEST IT WILL BE FARTHER NORTH TOWARD THE MN
BORDER.  RECENT CONVECTION ALLOWING HI RES RUNS /HOPWRF/HRRR/
SUGGEST OVERNIGHT CONVECTION MAY BE OVER CENTRAL/SRN IA WHICH WOULD
SUPPORT MORE SLY ECMWF SOLUTION.  HOWEVER THE 18Z NAM HAS THIS
CONVECTION FARTHER SOUTH AS WELL BUT STILL ADVANCES FRONT NORTHWARD
BY 00Z SO CONFIDENCE IS NOT GREAT IN LOCATION.

ALTHOUGH LOCATION IS DIFFICULT TO PIN DOWN...CONFIDENCE IN OCCURRENCE
IS SOMEWHAT GREATER.  NAM AND GFS BOTH DEPICT AT LEAST UNCAPPED
2-3K J/KG MLCAPES AHEAD OF TRIPLE POINT...NAM EVEN HIGHER AT TIMES.
STRONG SHORT WAVE/PV ANOMALY CURRENTLY OVER UT SHOULD BE SOMEWHERE
OVER NRN NE/SRN SD BY 00Z PROVIDING SUFFICIENT KINEMATIC FORCING AND
LARGE SCALE LIFT TO OVERCOME MLCINH CONCERNS.  UPPER LEVEL
DIFFLUENCE AHEAD OF TROUGH LOOKS FAVORABLE AS WELL.  NW IA FORECAST
SOUNDINGS SHOW VERY FAVORABLE SUPERCELL TORNADO ENVIRONMENT WITH
IMPRESSIVE DEEP AND SHALLOW SHEAR...20 TO 50 KTS FROM 500M TO 6KM.
ATYPICAL EARLY FALL DEWPOINTS WELL INTO THE 60S AND LINGERING LOW
LEVEL MOISTURE FROM THE MORNING MCS WILL ALSO KEEP LCLS LOW.
FORECAST SOUNDINGS DO SHOW WARM AIR ALOFT AROUND 1-1.5KM...BUT FEEL
KINEMATIC FORCING AND DEEP CONVERGENCE WOULD BE SUFFICIENT TO
OVERCOME THIS. QUICK LOOK AT 15Z SREF SHOWS MEAN SIG TOR VALUES UP
TO 4 OVER N CENTRAL IA REINFORCING CONFIDENCE THAT TORNADOES WILL
OCCUR SOMEWHERE IN THE MOD RISK AREA...JUST A MATTER OF WHETHER IT
IS WRN HIGHWAY 30 OR SRN MN.

EVENT WILL NOT LAST LONG AS SQUALL LINE...WITH SUPERCELLS ON THE
NORTH END...WILL LIKELY MOVE THROUGH FAIRLY QUICKLY.  PRECIP MAY
LINGER ACROSS ERN IA SAT MORNING WITH LOBE OF DEEP FORCING BUT
SOMEWHAT LIMITED MOISTURE EXITING ERN IA.  ADDITIONAL LIGHT PRECIP
IS POSSIBLE SAT NIGHT INTO SUN OVER NRN IA INTO SUN.  FORCING IS
NEUTRAL BUT STILL FAIRLY DEEP MOISTURE.  HAVE TRUNCATED POPS AT 18Z
SUN...BUT WILL HAVE TO KEEP AN EYE ON THIS AS ECMWF IS MUCH SLOWER
THAN THE GFS AND HOLDS THE POTENTIAL LONGER.

LITTLE OF CONCERN IN THE LATER PERIODS.  TEMPS WILL DROP 20-30F WITH
THE FROPA...HIGHS MAINLY IN THE 50S OVER THE WEEKEND...BUT SHOULD
REBOUND BACK TO NORMAL BY NEXT WEEK.  TROUGH WILL RETURN TO THE WRN
CONUS BUT ANY EFFECTS FROM THIS SYSTEM OUTSIDE OF WARMING TEMPS
SHOULD HOLD OFF UNTIL BEYOND THE VALID PERIOD.

&&

.AVIATION...04/06Z
ISSUED AT 1229 AM CDT FRI OCT 4 2013

THUNDERSTORMS ARE EXPANDING ACROSS CENTRAL IOWA AND WILL PERSIST
AT INTERVALS INTO FRIDAY MORNING...HOWEVER THEIR COVERAGE VARIES
WIDELY OVER TIME AND THE EFFECTS ARE OFTEN BRIEF. THUS HAVE ONLY
INCLUDED VCTS IN THE TAFS AND NO TEMPOS. MEANWHILE...FOG AND
STRATUS HAVE SOCKED IN MCW AND JUST MADE IT DOWN TO FOD. FOD MAY
SEE SOME IMPROVEMENT IN A FEW HOURS AS SHRA/TSRA MOVES IN...BUT
MCW WILL LIKELY STAY DOWN UNTIL AROUND SUNRISE BEFORE SLOWLY
IMPROVING. ON FRIDAY EXPECT THE SHRA/TSRA TO DIMINISH AND MOVE OUT
BY AROUND MID MORNING...AFTER WHICH MOSTLY VFR CONDITIONS ARE
ANTICIPATED. IN THE EVENING MORE TSRA SHOULD DEVELOP AHEAD OF AN
APPROACHING COLD FRONT...THAT WILL SWING WINDS AROUND TO WEST
RIGHT AROUND OR JUST AFTER THE END OF THE 06Z TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...SMALL
AVIATION...LEE
Hazardous weather outlook, Oct 3, 4:03 PM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT THU OCT 3 2013

IAZ004>007-015>017-023>028-033>039-044>050-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
403 PM CDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WITH
LOCALLY HEAVY RAIN ANTICIPATED AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED FRIDAY
AFTERNOON AND EVENING WHERE HAIL UP TO GOLF BALL SIZE...65 MPH
WINDS...AND TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD VERY WELL BE REQUIRED TONIGHT...BUT
ESPECIALLY AGAIN AGAIN FRIDAY AFTERNOON AND EVENING.

IAZ057>062-070>075-081>086-092>097-041100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
403 PM CDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE EVENING...BUT ARE
MORE LIKELY TO REDEVELOP OVERNIGHT INTO EARLY FRIDAY MORNING. A
FEW ISOLATED SEVERE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE FRIDAY AFTERNOON
AND INTO THE EARLY EVENING HOURS. THE PRIMARY THREATS WILL BE
HAIL UP TO GOLF BALL SIZE AND 65 MPH WINDS. THERE IS A POTENTIAL
FOR AN ISOLATED TORNADO OR TWO AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND AGAIN FRIDAY
AFTERNOON AND EVENING.

SMALL

In the hours before

Special weather statement, Oct 3, 9:43 PM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
943 PM CDT THU OCT 3 2013

IAZ075-084>086-040345-
LUCAS-MAHASKA-MONROE-WAPELLO-
943 PM CDT THU OCT 3 2013

...LINE OF THUNDERSTORMS CONTINUES TO PRODUCE HEAVY RAIN AND SOME
HAIL...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
OSKALOOSA TO 39 MILES SOUTHWEST OF OSKALOOSA...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  ROSE HILL...          KEOMAH VILLAGE...     MELROSE...
  OSKALOOSA AIRPORT...  EDDYVILLE...          FREMONT...
  ALBIA...              KIRKVILLE...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Oct 3, 11:42 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT THU OCT 3 2013

IAZ006-007-016-017-026>028-040700-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-
INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER...
MASON CITY...HAMPTON...ALLISON...WAVERLY
1142 PM CDT THU OCT 3 2013

...AREAS OF DENSE FOG FORMING OVERNIGHT...

AREAS OF DENSE FOG HAVE DEVELOPED AND WILL PERSIST
OVERNIGHT...REDUCING VISIBILITY TO BELOW A QUARTER OF A MILE IN
SOME AREAS. DRIVERS SHOULD BE ALERT FOR RAPIDLY CHANGING
VISIBILITY WHEN ENCOUNTERING POCKETS OF DENSE FOG.
Special weather statement, Oct 4, 12:28 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1228 AM CDT FRI OCT 4 2013

IAZ047-059-040600-
BOONE-DALLAS-
1228 AM CDT FRI OCT 4 2013

...PENNY SIZE HAIL POSSIBLE...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DALLAS COUNTY...MOVING NORTH
AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BERKLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS
Special weather statement, Oct 4, 12:54 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT FRI OCT 4 2013

IAZ057-070-040630-
AUDUBON-CASS-
1254 AM CDT FRI OCT 4 2013

...GUSTY WINDS TO 50 MPH AND SMALL HAIL POSSIBLE...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF ATLANTIC TO 18 MILES SOUTHWEST OF ATLANTIC...MOVING EAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  ATLANTIC AIRPORT...   LEWIS...              ATLANTIC...
  BRAYTON...            WIOTA...              EXIRA...
  CUMBERLAND...         MASSENA...            ANITA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

BEERENDS
Special weather statement, Oct 4, 1:24 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CDT FRI OCT 4 2013

IAZ057-058-071-040700-
ADAIR-AUDUBON-GUTHRIE-
124 AM CDT FRI OCT 4 2013

...GUSTY WINDS TO 50 MPH AND SMALL HAIL POSSIBLE...

AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN GUTHRIE COUNTY...MOVING
NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CASEY...              MENLO...              GUTHRIE CENTER...
  PANORA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS
Local storm report, Oct 4, 1:52 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
152 AM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     ADAIR                   41.50N 94.64W
10/04/2013                   ADAIR              IA   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWN UP TO 6 INCHES IN DIAMETER.
            AREAS OF TOWN WITHOUT POWER.

0135 AM     TSTM WND DMG     GUTHRIE CENTER          41.68N 94.50W
10/04/2013                   GUTHRIE            IA   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWN UP TO 4 INCHES IN DIAMETER. A
            PORTION OF THE TOWN IS WITHOUT POWER.

&&

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:34 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison41 min
Oct 4, 1:56 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright34 min
Oct 4, 2:56 AM CDTSevere Thunderstorm WarningDMXJasper, Polk34 min
Oct 4, 3:07 AM CDTSevere Thunderstorm WarningDMXMarshall, Story38 min
Oct 4, 3:27 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama48 min
Oct 4, 7:10 AM CDTSevere Thunderstorm WarningDMXJasper, Polk50 min
Oct 4, 7:54 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren36 min
Oct 4, 7:57 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek48 min
Oct 4, 1:53 PM CDTSevere Thunderstorm WarningDMXDallas37 min
Oct 4, 2:23 PM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story67 min
Oct 4, 6:01 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth44 min
Oct 4, 6:35 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.